Alert archive / California / High Wind Watches in 2018

High Wind Watch 2, NWS San Diego, CA

April 9, 2018Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Apr 9, 2018, 12:56 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 11, 2018, 1:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 9, 2018, 12:56 PM PDT (19:56 UTC)
In effect from
Apr 11, 2018, 1:00 PM PDT
Expired
Apr 10, 2018, 2:08 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS76 KSGX 091956
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1256 PM PDT Mon Apr 9 2018

CAZ055-056-058-060>062-065-100400-
/O.NEW.KSGX.HW.A.0002.180411T2000Z-180413T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
1256 PM PDT Mon Apr 9 2018

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING...

The National Weather Service in San Diego has issued a High Wind
Watch...which is in effect from Wednesday afternoon through
Thursday evening. 

* Winds...West winds 20 to 35 mph with gusts from 60 to 70 mph,

* Location...Strongest winds will surface on the eastern mountains
  slopes and into the deserts Wednesday night through Thursday. 

* Impacts...These strong winds will make driving difficult for
  high profile vehicles. Watch for broken tree limbs and downed
  power lines. In the deserts...blowing dust and sand could 
  reduce visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Moede
4 follow-up statements
503 
WWUS76 KSGX 100435
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
935 PM PDT Mon Apr 9 2018

...STRONG WEST WINDS WEDNESDAY AND THURSDAY...

.A trough of low pressure moving inland across California will
generate strong, gusty winds over the mountain crests, desert
mountain slopes, and into portions of the deserts Wednesday
afternoon through Thursday evening. 

CAZ055-056-058-060>062-065-101300-
/O.CON.KSGX.HW.A.0002.180411T2000Z-180413T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
935 PM PDT Mon Apr 9 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING...

* Winds...West winds 25 to 40 mph with gusts 60 to 70 mph,

* Location...Strongest winds on the eastern mountains slopes,
  trough the San Gorgonio Pass, and where mountain waves surface
  in the deserts. 

* Impacts...These strong winds will make driving difficult for
  high profile vehicles, especially along I-8 and I-10. Minor
  damage to trees and loose outdoor objects possible. Blowing dust
  and blowing sand will locally reduce visibility in the deserts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

SS
473 
WWUS76 KSGX 100953
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
253 AM PDT Tue Apr 10 2018

...STRONG WEST WINDS FOR THE MOUNTAINS AND DESERTS FOR LATE WEDNESDAY
INTO THURSDAY EVENING...

.A fast moving low pressure system moves inland across Southern 
California Wednesday night and Thursday will bring periods of
strong gusty west winds to the mountains and deserts for late
Wednesday into Thursday evening.

CAZ055-056-058-060>062-065-102145-
/O.CON.KSGX.HW.A.0002.180411T2000Z-180413T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
253 AM PDT Tue Apr 10 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING...

* Winds...Areas of west winds 25 to 35 mph with gusts to 60 mph.
  Isolated gusts to 75 mph.

* Location...Near mountain ridge tops and along desert mountain
  slopes into adjacent desert areas. 

* Timing...The winds will strengthen Wednesday afternoon and
  evening...with the strongest winds expected for late Wednesday
  night through Thursday morning.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. This will impact portions
  of Interstate 10 through the San Gorgonio Pass and the Coachella
  Vally...and Interstate 8 through the San Diego County mountains. 
  In the deserts...areas of blowing dust and sand will reduce 
  visibility at times. Watch for broken tree limbs and other 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

17
610 
WWUS76 KSGX 100959
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
259 AM PDT Tue Apr 10 2018

...STRONG WEST WINDS FOR THE MOUNTAINS AND DESERTS FOR LATE
WEDNESDAY INTO THURSDAY EVENING...

.A fast moving low pressure system moving inland across Southern 
California Wednesday night and Thursday will bring periods of 
strong gusty west winds to the mountains and deserts for late 
Wednesday into Thursday evening.

CAZ055-056-058-060>062-065-102130-
/O.CON.KSGX.HW.A.0002.180411T2000Z-180413T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
259 AM PDT Tue Apr 10 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING...

* Winds...Areas of west winds 25 to 35 mph with gusts to 60 mph. 
  Isolated gusts to 75 mph. 

* Location...Near mountain ridge tops and along desert mountain 
  slopes into adjacent desert areas. 

* Timing...The winds will strengthen Wednesday afternoon and
  evening with the strongest winds expected for late Wednesday 
  night through Thursday morning. 

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. This will impact 
  portions of Interstate 10 through the San Gorgonio Pass and 
  the Coachella Vally...and Interstate 8 through the San Diego 
  County mountains. In the deserts...areas of blowing dust and 
  sand will reduce visibility at times. Watch for broken tree 
  limbs and other debris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

17
411 
WWUS76 KSGX 102108
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
208 PM PDT Tue Apr 10 2018

...STRONG WEST WINDS FOR THE MOUNTAINS AND DESERTS FOR LATE
WEDNESDAY INTO THURSDAY EVENING...

.A fast moving low pressure system moving inland across Southern
California Wednesday night and Thursday will bring periods of
strong gusty west winds to the mountains and deserts.

CAZ055-056-058-060>062-065-110500-
/O.UPG.KSGX.HW.A.0002.180411T2000Z-180413T0500Z/
/O.NEW.KSGX.HW.W.0004.180411T2000Z-180413T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
208 PM PDT Tue Apr 10 2018

...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 10 PM PDT
THURSDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from 1 PM Wednesday to 10 PM PDT
Thursday. The High Wind Watch is no longer in effect. 

* Winds...Areas of west winds 25 to 35 mph with gusts to 60 mph.
  Isolated gusts to 70 mph. 

* Location...Near mountain ridge tops and along desert mountain 
  slopes into adjacent desert areas. 

* Timing...The winds will strengthen Wednesday afternoon and
  evening with the strongest winds late Wednesday night through
  Thursday morning. 

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. This will impact portions
  of Interstate 10 through the San Gorgonio Pass and the Coachella
  Vally...and Interstate 8 through the San Diego County mountains.
  In the deserts...areas of blowing dust and sand will reduce
  visibility at times. Watch for broken tree limbs and other
  debris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Moede

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 9, 8:57 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 9, 8:57 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
857 AM PDT Mon Apr 9 2018

.SYNOPSIS...
A Santa Ana pattern will bring warm, dry weather today with gusty
northeast winds in the mountains and foothills through early
afternoon. Tuesday will be another warm day before the weather turns
windy and cooler Wednesday and Thursday as trough moves across
Southern California. For Friday and Saturday high pressure aloft and
offshore flow at the surface will bring warmer days and gusty
northeast winds to the mountains, foothills and valleys.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Offshore winds have surfaced in the mountains and foothills this
morning with peak gusts through 8 AM of 48 mph at Sill Hill in the
San Diego County Mountains, 43 mph at Pleasants Peak in the Santa
Ana Mountains, and 37 mph at Devore below the Cajon Pass.
Temperatures rose quickly in those areas areas that had the Santa
Ana winds this morning with 8 AM temperatures of 71 at Corona, 75 at
Devore, and 77 at Highland Springs. These areas are well on their
way to the 90s this afternoon.

We'll have roller coaster weather this week (not unusual for Spring)
with warm, dry weather today and tomorrow, followed by windy, cooler
weather Wednesday and Thursday. This will be followed my more warm,
dry Santa Ana weather conditions Friday and Saturday. Here are the
details from the night shifters discussion which covered it quite
well.

*From Previous Discussion*

High pressure aloft will strengthen near the West Coast
today...then weaken and move inland Tuesday as a weak trough of
low pressure moves inland across Southern California late in the
day. Surface high pressure over the Great Basin will bring weak
offshore lower level flow across Southern California with gusty
northeast winds mostly 35 mph or less near the coastal foothills
and below passes and canyons through early afternoon. The high
pressure aloft combined with the offshore flow will bring warmer
weather today with greatest warming for coastal and valley areas
with high temperatures in portions of the western Inland Empire
and inland Orange County reaching the mid 90s today. Weak onshore
flow will return on Tuesday. Areas near the coast will cool
slightly while the mountains and deserts continue to warm.

Onshore flow will strengthen for Wednesday and Thursday as a fast
moving low pressure system moves inland across Southern California
Wednesday night and Thursday. Cooling will spread inland
Wednesday. Thursday will be the coolest day with high temperatures
5 to locally 10 degrees below average near the mountains.

Patchy stratus is expected to return near the coast late Tuesday
night into Wednesday morning near the coast amd could be in the
form of locally dense fog. The marine layer will deepen with low
clouds spreading inland and onto the coastal mountain slopes for
late Wednesday night into Thursday morning. There is a slight
chance of light showers late Wednesday night into Thursday
morning...mainly near the mountains of San Bernardino and
Riverside Counties.

The low pressure system moving inland across Southern California
Wednesday night and Thursday will bring much stronger onshore flow
with stronger west to northwest winds across the coastal waters.
The strongest winds are expected across the mountains and deserts
with strongest gusts to around 70 mph in the windier locations.

High pressure aloft will strengthen near the West Coast on Friday
and Saturday...then begin to weaken and move inland on Sunday.
Surface high pressure over the Great Basin will bring periods of
gusty northeast winds near the coastal foothills and below passes
and canyons. Friday high temperatures will warm to near average
with well above average high temperatures for next weekend in
portions of the coastal and valley areas. High temperatures in
the 80s could extend to near the coast on Saturday.

&&

.AVIATION...
091545Z...Clear skies and unrestricted visibility will prevail today
through Tuesday. Pockets of northeast winds will impact areas from
the coastal mountain slopes into parts of the Inland Empire with
gusts of 25-30 KT 16-20Z, along with up/downdrafts. Winds will
decrease this afternoon.

&&

.MARINE...
Strong winds and high seas are forecast for Wednesday afternoon
through Thursday evening, likely to produce hazardous conditions.
Otherwise, no hazardous marine weather is expected before or after
that time frame through Friday.

&&

.FIRE WEATHER...
High pressure aloft and weak offshore flow will bring much warmer
weather today with much lower inland humidities and gusty
northeast winds near the coastal foothills through early
afternoon. Lowest inland humidities will fall to around 5 percent
during the afternoon. Strongest gusts will mostly be 35 mph or
less.

Weak onshore flow will return on Tuesday with cooling towards the
coast and a slight recovery for inland humidities. Onshore flow
will strengthen for Wednesday and Thursday as a fast moving low
pressure system moves through Southern California Wednesday night
and Thursday. This will bring cooling and higher humidities with
strong gusty west winds in the mountains and deserts with
strongest gusts to around 70 mph.

Warm offshore flow will return for Friday through Sunday with
lowest afternoon humidities of 5 to 10 percent except near the
coast. There will also be periods of gusty northeast winds near
the coastal foothills and below passes and canyons.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Moede/17
FIRE WEATHER...17
AVIATION/MARINE...Gregoria

Nearby

High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.